MTX and cough

Hi, I'm on full dose of MTX and have been for nearly three months now. However, recently I've developed a tickly dry cough and I'm getting breathless in situations that I didn't before. I've also had flu symptoms for about the last four days and am taking dispersible aspirin every five or six hours so that I can function. I've contacted my rheumatology nurse and doctor but nobody has got back to me yet as I suppose they're busy after the break. Unfortunately, today is my MTX day and I'm not sure whether to take them as I was told that if I develop a cough and get unusually out of breath I should stop taking the drug. However, it's hard to know whether these things are just because of general illnesses going around or are connected to MTX. Any advice?

Thanks

20 Replies

oldestnewest
  • Could you ask your GP today perhaps - if you can't see one you could get a doctor to phone you? Failing that I think I'd postpone just to be on the safe side as MTX can sometimes affect the lungs and missing one dose won't be the end of the world - better safe than sorry? Hope you feel better soon. Twitchy

  • Hi sorry I've just noticed that I didn't reply to you personally. Yes, I didn't take the drug and I'm glad that I didn't because both my GP and nurse have subsequently contacted me to stop it immediately.

    I'm seeing my GP tomorrow and consult with him. Thanks for your advice, which was, as it turns out, exactly right.

  • Glad to have got it right - can't be overcautious with these drugs I feel. Hope your consult goes well and you don't have to stop MTX for long.

  • I'd keep trying to ringing our Rheumy team or failing that ask your GP. Whilst we're advised to report anything unusual such as a cough it's possible you could have a virus. There are a few virulent ones being the season for them & being in contact cheek kissing etc wishing happy Christmas/New year with people! I've just got over one myself that I initially thought was a tooth infection but turned out to be a bacterial infection (virus) that specifically centred on my mouth, throat & tongue. The antibiotic thought by my GP to best nip it in the bud was one I had to withdraw MTX for. Sadly it ended up being a further 3 weeks of antibiotics as it was a nasty b$%%er & took some shifting so was off my MTX for a month in all. Not ideal & I'm under no illusion that MTX works put it that way! Just getting back on the right track now thank goodness.

    So I would say definitely persevere if you've not been able to leave a message but failing them returning your call by tomorrow morning see your GP you might have to come off it to give your body a fighting chance to recover quickly. Otherwise, only you can make the decision whether to take your MTX or not but personally speaking I have done it for a week before now if I have an infection I'm treating to give my body a chance to fight it & been told I did the right thing my Rheumy, that's not to say you shouldn't still get advice..... I've been on it 5 years now so have had plenty of blips, coughs & colds non MTX related in that time! I'm on a lower dose though, 15mg, not 20, 25 or 30mg like you so I hope that doesn't hinder you more.

  • Thanks for replying and I think you're right about the virus; God I feel lousy. I'll stop the MTX and make an appt with the GP asap. In the meantime, more aspirin and I think I'll go back to bed now. Thanks again.

  • What a good idea, keep yourself nice & warm! If your throat becomes raw with coughing I can recommend honey (preferably Manuka if budget allows), lemon & hot water. Let it stand a few minutes & enjoy. Helps my sinuses too. Hope you manage to get an appointment soon but if not or you feel too wretched to make the effort ask if you can have a telephone consultation, he may just leave a prescription for you to collect if he's had other patients with the same symptoms. Not a good idea to be in a waiting room full of patients coughing & sneezing all over the shop.

  • Thanks. Actually, my doctor is pretty good at emailing and I've emailed him this morning but I think he's gonna be chocka at the moment so not expecting a reply anytime soon. Thanks for manuka advice - will get my partner to get it for me.

  • :) Great. Hope it's just a case of taking a little care of you & it passes quickly.

  • Thanks. Actually, my doctor is pretty good at emailing and I've emailed him this morning but I think he's gonna be chocka at the moment so not expecting a reply anytime soon. Thanks for manuka advice - will get my partner to get it for me.

  • Thanks. Actually, my doctor is pretty good at emailing and I've emailed him this morning but I think he's gonna be chocka at the moment so not expecting a reply anytime soon. Thanks for manuka advice - will get my partner to get it for me.

  • Thanks. Actually, my doctor is pretty good at emailing and I've emailed him this morning but I think he's gonna be chocka at the moment so not expecting a reply anytime soon. Thanks for manuka advice - will get my partner to get it for me.

  • It may be a virus, but be careful as I too developed a cough and shortness of breath after 3 months of MTX. I was immediately taken off MTX and had a short course of steroids and antibiotics as I had got pneumonitis which is a rare but known side effect of MTX.

  • Thanks I've made an appt with my GP for Weds morning so hopefully anything I've got can be treated quickly. What drug are you on now?

  • Hi I'm now on sulfasalazine and hydroxy,which are very good for me with the added benefit of no side effects.

  • I used to be on sulfasalazine but they put me on MTX because after about 18 months the sulpha wasn't working for me. I've never been offered a combination though. Sorry, but would you mind giving me a bit more information on hydroxy so that I can talk about this with my nurse at the next appt? Thanks

  • Hydroxychloroquine is another DMARD often given in conjunction with Sulfa or MTX. It's a somewhat milder drug which was given to me when I was taken off MTX and prescribed Sulfa, as an additional help.

  • Thank you.

  • It's called combination therapy Glynis. I've tried double therapy, HCQ & MTX but after a year persevering my Consultant withdrew the HCQ & changed my MTX tablets to injections which I've remained on now for 4 years. This might help explain how this type of treatment works more fully for you nras.org.uk/combination-the...

  • Thank you. I have read the information on the nras website and it was very interesting. I wonder what they consider to be early onset of RA? I've been on DMARDs for two years now; previously just meloxicam as an anti-inflammatory, but have had inflammatory symptoms for about 15 years.

    I'll bring this all up with my GP tomorrow. I emailed him yesterday and he replied today as he was not there yesterday. Although I'd already booked to see another doctor tomorrow morning, my doctor has made an appt his end for me to see him tomorrow, which worries me slightly as it seemed that he wants to see me urgently.

    Do the MTX injections have the same side-effects as the tablets? Is the reason for an injection that it is easier on the stomach/liver?

    Thanks again.

    Glynis

  • How I read early onset is how quickly the disease is recognised, confirmed & treated, how mine was actually. I went to my GP complaining of stiff, sore & swollen feet. I thought the reason was because I had been sitting on my launches a lot because I was creosoting panels before the shed was to be assembled. I had no other symptoms anywhere & only went to my GP a few weeks later because I was waddling like a duck as my h kindly told me! If I hadn't gone so quickly & her recognising the likelihood it was RD it would likely have been gnawing away at me doing damage not being treated (I have seronegative RD & pretty typical symptoms, not that I knew that at the time!). As it was I was on proper DMARD, NSAID, steroid & pain relief within 2 weeks so caught early. It's a regognised fact that treating early onset RD had a better long term prognosis. I had no missed or wrongly diagnosed symptoms & no delay in treatment.

    I have far fewer side effects on MTX injections so would definitely say it is my preferred way of taking it. Subcutaneous injections bypass the stomach & most notice the nausea suffered on tablets ceased on injections. I used to feel nauseous on tablet but now for the past 4 years I'm not overly hungry & more tired the day after injecting. Increasing folic acid also helped me but I do it think MTX is any less toxic to the liver as both oral & injection form are metabolised in the liver but drug monitoring keeps a close eye on anything amiss.

    I hope all goes well tomorrow & your assumption proves to be wrong. That said better that way than something not being addressed.

You may also like...